A recent debate has emerged as to the risk-benefit ratio of 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase inhibitors (statins). This debate has centered on the withdrawal of the HMG-CoA reductase inhibitor cerivastatin (Baycol). Its withdrawal was prompted by an unacceptably high rate of rhabdomyolysis associated with its use. The development of rhabdomyolysis in cerivastatin-treated patients surprised few, since myotoxicity is a class effect with HMG-CoA reductase inhibitors. What has sprung from the cerivastatin experience, though, is the concept of "guilt by association"; thus, other members of this class are now viewed in a similarly negative light. Such misgivings are understandable, but to a degree may be ill-advised, since differences exist in the risk and therefore the rate of rhabdomyolysis occurrence among the various HMG-CoA reductase inhibitors. In this regard, pravastatin and fluvastatin are least likely to provoke muscle cell damage, which, at least in part, relates to their not being metabolized by the cytochrome P-450 (CYP) 3A4 pathway. When muscle damage does occur with HMG-CoA reductase inhibitors, it is commonly the result of drug-drug interactions rather than a specific adverse response to HMG-CoA reductase inhibitor monotherapy. Such drug-drug interactions inevitably result in higher plasma concentrations of an HMG-CoA reductase inhibitor and thereby an increased risk of myotoxicity. A growing consensus supports an expanded use of HMG-CoA reductase inhibitors in elderly patients. Polypharmacy and altered drug metabolism both put the elderly patient at increased risk of myotoxicity when drugs in the HMG-CoA reductase inhibitor class are administered. Physicians must take many factors into account when selecting a member of the HMG-CoA reductase inhibitor class, particularly as relates to their use in the multiply medicated elderly patient.
(c)2002 CVRR, Inc.